Master of Science in Nursing (MSN) Student Scholarship

Date Written

Fall 2014

Document Type

Project

Course Number

NURS 5330

Course Name

Advanced Pathophysiology

Professor’s Name

John D. Chovan, James R. Cacchillo

Keywords

Licorice Root Tea, Food, Toxic Side Effects, Patient History, Cultural Background

Subject Categories

Digestive System Diseases | Medical Pathology | Nursing

Abstract

This report describes a case in which approximately a two-month exposure of licorice root tea consumption containing glycyrrhizic acid (GA) produced generalized weakness, secondary hypertension, hyporeflexia and hypokalemia, leading to a reentry dysrhythmia of ventricular fibrillation. Although licorice root has been used for medicinal purposes dating back centuries the potential toxic side effects can be life threatening without early recognition. Most licorice candies in the western world contain artificial flavoring but the use of actual licorice root containing GA is common in many Middle-Eastern, Far Eastern and European countries. The purpose of this report is two-fold, first to describe the pathophysiological effects of GA that result in severe hypokalemia, muscle weakness and potential dysrhythmias and secondly to reiterate the importance of a complete history, taking into account cultural background when treating a patient emergently.

Share

COinS
 
 

To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.